Last reviewed by Dr. Raj MD on January 12th, 2022.
What does pinpoint pupils mean ?
A pupil is a tiny black hole in the center of the eye. It is round shaped and medium sized. It has the ability to dilate and constrict.
Light enters through the pupils and the dilation and constriction of pupils primarily depends on the exposure of light. The pupil constricts if the light is bright. The constriction is the eye’s way of limiting the amount of light that enters. On the other hand, the pupil gets big or dilated in dark areas so as to improve the night vision.
However, a condition called pinpoint pupil is possible if the pupil remains constricted irrespective of the exposure to light. A pinpoint pupil is also called abnormal miosis. It is an indicator of many medical illnesses and therefore a cause of concern. As a matter of fact, some of the underlying causes of pinpoint pupils can be fatal and warrants immediate medical attention. (1, 2, 3)
Image 1: A patient with pinpoint pupils secondary to opiate use.
Picture Source: healthjunta.com
Photo 2: A comparison image showing a normal sized pupil, constricted pupil (secondary to heroin use), and dilated pupil indicating substance withdrawal.
Image Source: www.howtokickheroin.com
Image 3: Image A showing dilated pupils and image B showing bilateral pinpoint pupils.
Photo Source: m1.healio.com
Pinpoint Pupils Symptoms
- The constriction of pupil is less than 2 mm in normal light.
- Nausea with or without vomiting
- Confusion and lack of alertness
- Dyspnea or difficulty breathing
- Drooping eyelid and decreased sweating on one side of the face (for patients with Horner syndrome) (4)
The symptoms vary depending on the exact cause of pinpoint pupils.
What are the causes of pinpoint pupils?
Overdose of opioid drug/opioid poisoning
one of the possible causes of constricted pupils in adults is excessive intake of opioids. In fact, it is one of the diagnostic criteria for opioid overdose. What kind of drugs cause pinpoint pupils? Examples are methadone, morphine, and heroin.
These drugs stimulate the parasympathetic nervous system causing abnormal miosis. Some types of morphine are actually used for pain control such as morphine and codeine. As a matter of fact, they are very effective in the treatment of intense pain. But most of them are also used abusively. (3, 5)
What are organosphosphates? They are chemicals commonly used in fertilizers and pesticides. Exposure to these chemicals for a long period of time could lead to a variety of health conditions and one of them is pinpoint pupil.
A pinpoint pupil is one of the clinical manifestations of brain hemorrhage, specifically if the hemorrhage takes place in the pons area of the brain.
Bilateral pinpoint pupils is a confirmatory sign that there is indeed hemorrhage in the pons area of the brain. Only one pupil will constrict if other areas of the brain has hemorrhage. There are many reasons why a person will suffer from brain hemorrhage such as high blood pressure and trauma.
Bacterial and viral infection
A severe form of bacterial and viral infection can cause pinpoint pupils. As a matter of fact, eye infection like uveitis can cause constricted pupils. Sexually transmitted diseases like syphilis can cause pinpoint pupils, especially if the infection reaches the brain. (6)
It is a rare physical disorder affecting the eyes. It affects both the eyes and facial nerves. Stroke patients are usually have Horner’s syndrome. The clinical manifestations are absence of perspiration on the affected side of the face, drooping eyelids, and pinpoint pupils. Other terms for Horner’s syndrome are oculosympathetic palsy and Horner-Bernard syndrome.
Exposure to chemicals
Chemical nerve agents like tabun, VX, sarin, and soman can cause pinpoint pupils. These chemicals are used for chemical warfare.
Prescription eye drops
Some types of prescription eye drops can cause constriction of pupils. Examples are demecarium, carbachol, pilocarpine, and echothiophate.
It is a rare condition consists of genetic autosomical disease causing the pupils to constrict throughout the person’s lifespan. Microcoria can also be linked with other types of functional abnormalities such as nephrotic syndrome and juvenile glaucoma. (8, 10)
A normal pupil dilates and constricts depending on the exposure to light and darkness. If you are suspecting pinpoint pupils, then you have to create a dark environment and then slowly expose the person to light.
For example, tell the person to close his eyes for a few seconds. Then, tell him to slowly open his eyes. After a few seconds, you will notice that the pupils dilate and once the light enters his eyes, it will slowly constrict. If the pupil does not react to light and darkness, then it is an indicator of a pinpoint pupil. (7, 8)
Treatment and management
A pinpoint pupil is not a disease but is a clinical manifestation of an underlying health condition. Therefore, it is important to determine the underlying medical condition so that proper care, treatment, and management will be given to the patient. One of the common reasons for pinpoint pupil is opioid overdose.
If this is the root cause of pinpoint pupils, then the patient should be immediately brought to the nearest hospital for proper medical treatment. Opioid overdose can cause severe health complications. The same thing goes for patients with brain hemorrhage and organophosphorus poisoning.
Opioid overdose is treated with naloxone, a drug that can reverse the life-threatening effect of opioids. Surgical interventions are needed for people with brain hemorrhage. The doctor will also use aggressive measures to keep the blood pressure under control. For insecticide poisoning, the typical drug used is pralidoxime.
For uveitis, the doctor can use corticosteroids and other topical ointments. As soon as the patient receives treatment, the pupils will eventually go back to its normal size. (3, 9, 10)
When should you seek medical help?
If you have pinpoint pupils for unidentified cause, then you should immediately see your doctor. By doing so, you will be able to find out the exact cause of pinpoint pupils and will be able to receive proper medical intervention.
If the patient has opioid overdose, you should bring him to the nearest hospital. An overdose of opioid could result to fatal complications. Cardinal signs and symptoms of opioid overdose include cold, clammy, and pale face, purple to bluish discoloration of the fingernails, slow heartbeat, body is limp, loss of consciousness, difficulty breathing, and vomiting or gurgling.